Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2020, 4:45 PM CDT for Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 60 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2020, 4:45 PM CDT (21:45 UTC)
- Expired
- Jun 17, 2020, 5:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Marshall County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 157 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:05 PM CDT | TSTM WND DMG | 2 E Karlstad, MN | NUMEROUS POPLAR TREES WERE SNAPPED IN SHELTER BELTS AND GROVES. TIME ESTIMATED BASED ON RADAR. |
| Jun 17, 5:31 PM CDT | FUNNEL CLOUD | 2 S Greenbush, MN | REPORTED LOOKING TO THE SOUTHWEST FROM 2 SOUTH OF GREENBUSH |
| Jun 17, 5:31 PM CDT | FUNNEL CLOUD | 2 S Greenbush, MN | REPORTED LOOKING TO THE SOUTHWEST FROM 2 SOUTH OF GREENBUSH. |
| Jun 17, 5:31 PM CDT | FUNNEL CLOUD | 6 Sw Greenbush, MN | REPORTED LOOKING TO THE SOUTHWEST FROM 2 SOUTH OF GREENBUSH |
| Jun 17, 5:33 PM CDT | TORNADO 1 | 5 Sw Greenbush, MN | A TORNADO TRACKED INTERMITTENTLY FOR ROUGHLY 2 MILES TO AROUND 3 SW OF GREENBUSH BY 537 PM CDT. SEVERAL TREES WERE SNAPPED AND NUMEROUS LARGE BRANCHES AND LIMBS WERE BROKEN DOWN IN SHELTER BELTS AND GROVES. VIDEO AND EYE WITNESS REPORTS DESCRIBE THE TORNADO AS |
| Jun 17, 5:35 PM CDT | HAIL 1 | 6 W Greenbush, MN | |
| Jun 17, 5:40 PM CDT | HAIL 1 | Greenbush, MN | CORRECTS PREVIOUS HAIL REPORT FROM GREENBUSH. TIME ESTIMATED FROM RADAR. |
| Jun 17, 5:40 PM CDT | HAIL 1 | Greenbush, MN | TIME ESTIMATED FROM RADAR. |
| Jun 17, 5:44 PM CDT | TSTM WND DMG | Greenbush, MN | NUMEROUS LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN AROUND TOWN. A FEW PINE, POPLAR, AND OAK TREES WERE SNAPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
045
WUUS53 KFGF 172145
SVRFGF
MNC069-089-135-172245-
/O.NEW.KFGF.SV.W.0076.200617T2145Z-200617T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
445 PM CDT Wed Jun 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Marshall County in northwestern Minnesota...
Southeastern Kittson County in northwestern Minnesota...
Western Roseau County in northwestern Minnesota...
* Until 545 PM CDT.
* At 445 PM CDT, a severe thunderstorm was located over Englund, or
31 miles northwest of Thief River Falls, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Karlstad, Greenbush, Badger, Strandquist, Florian, Leo and Englund.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4880 9583 4837 9654 4846 9672 4900 9624
4900 9621
TIME...MOT...LOC 2145Z 222DEG 30KT 4849 9656
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
206
WWUS53 KFGF 172208
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
508 PM CDT Wed Jun 17 2020
MNC089-172218-
/O.CAN.KFGF.SV.W.0076.000000T0000Z-200617T2245Z/
Marshall MN-
508 PM CDT Wed Jun 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARSHALL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4880 9583 4854 9626 4854 9656 4855 9659
4900 9624 4900 9621
TIME...MOT...LOC 2208Z 222DEG 30KT 4863 9636
$$
MNC069-135-172245-
/O.CON.KFGF.SV.W.0076.000000T0000Z-200617T2245Z/
Kittson MN-Roseau MN-
508 PM CDT Wed Jun 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN KITTSON AND WESTERN ROSEAU COUNTIES...
At 508 PM CDT, a severe thunderstorm was located 7 miles northeast of
Karlstad, or 31 miles southwest of Roseau, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Karlstad, Greenbush, Badger, Leo, Haug and Fox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4880 9583 4854 9626 4854 9656 4855 9659
4900 9624 4900 9621
TIME...MOT...LOC 2208Z 222DEG 30KT 4863 9636
HAIL...1.00IN
WIND...60MPH
$$
CJ996
WWUS53 KFGF 172233
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
533 PM CDT Wed Jun 17 2020
MNC069-172243-
/O.CAN.KFGF.SV.W.0076.000000T0000Z-200617T2245Z/
Kittson MN-
533 PM CDT Wed Jun 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KITTSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.
LAT...LON 4880 9583 4854 9626 4855 9639 4871 9639
4872 9641 4879 9641 4900 9624 4900 9621
TIME...MOT...LOC 2233Z 222DEG 30KT 4879 9615
$$
MNC135-172245-
/O.CON.KFGF.SV.W.0076.000000T0000Z-200617T2245Z/
Roseau MN-
533 PM CDT Wed Jun 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN ROSEAU COUNTY...
At 533 PM CDT, a severe thunderstorm was located over Haug, or 18
miles west of Roseau, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Greenbush, Badger, Leo, Haug and Fox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4880 9583 4854 9626 4855 9639 4871 9639
4872 9641 4879 9641 4900 9624 4900 9621
TIME...MOT...LOC 2233Z 222DEG 30KT 4879 9615
HAIL...1.50IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:08 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 17, 3:08 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 308 PM CDT Wed Jun 17 2020 .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Wed Jun 17 2020 Convective trends and strength will continue to be the main headache for the period. Festering elevated convection continues to linger over northeastern ND along an axis of warm air advection. The big question is if we will get some surface based development later on this afternoon or evening along the stalled front extending from our northwestern edge of the CWA into south central ND. Heating has been a bit better than expected, with areas that saw rain from the elevated activity quickly recovering into the 90s. Capping therefore is not as strong as expected, but there continues to not be that great of upper forcing with the shortwave still to the southwest. There is some question on if we will get some surface based convection going in the next hour or so, or if initiation will hold off until closer to 00Z with the upper support. CAMs would support the second scenario but have been doing poorly with our elevated convection so will be taking them with a grain of salt. Starting to see some better glaciation of the clouds extending into south central ND, so think there may be some development in the next few hours in that area. Have some pretty high POPs and will continue to keep a severe mention, probably more for one and a half inch hail and 60-70 mph winds as the supercell chances diminish as storms head into our area. The severe threat will continue into portions of the overnight as another weak shortwave lifts northeastward from SD along the boundary that is slowly moving eastward. The pretty active pattern will continue into tomorrow with the overnight shortwave lifting into MN and Ontario, and the surface trough axis and cold front pushing slowly east. With showers and thunderstorms ongoing in the morning, do not think we will destabilize as much as today, but can't completely rule out something pulsing up in west central MN on Thursday. Decent cold air advection behind the surface trough should knock temps down into the 70s, and even some 40s and 50s will be possible Thursday night as we get some decreasing clouds and cold air advection. .LONG TERM...(Friday through Wednesday) Issued at 308 PM CDT Wed Jun 17 2020 Main chance for impactful weather will come over the weekend, with good chances for at least some strong, if not severe, tstms. Fri looks to be drier and seasonally mild, as a Canadian airmass descends upon the Northern Plains behind the departing cold front. Afternoon highs look to be in the seasonal 70s with cooler overnight lows from the upper 40s into the 50s. The weekend for our region still looks to feature an upper low north of the border likely to spin a couple of spokes/lobes through the forecast area. Sfc based CAPE and bulk shear during the aftn/early eve each day look to be sufficient for at least strong tstms, especially if short waves are coincident with time of peak heating. Another boundary passage slated for later Sun will be succeeded by a dry and seasonal beginning to the new week. The next convective chance should present on Tue, with increasing CAPE/shear values in advance of a sfc boundary/shortwave. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1246 PM CDT Wed Jun 17 2020 VFR conditions will continue with mainly mid and high clouds. Some showers and a few thunderstorms, with one near KGFK, and human obs has even the areas seeing rain pretty high based. This current precip will dissipate with stronger convection developing along a cold front moving in later tonight. Have VCTS at most airports during the 23Z to 08Z time frame, earlier in the west and later in the east. Some MVFR ceilings will be possible later in the period after the convection moves east. Winds that are gusty from the south currently will decrease a bit, except near thunderstorms, and then shift around to the west as a boundary comes through. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JR LONG TERM...WJB AVIATION...JR
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 514 AM CDT Wed Jun 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 514 AM CDT Wed Jun 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected this afternoon into the early evening. Fires that develop may be hard to control. Thunderstorm chances increase by this evening, and periods of showers and thunderstorms will continue through tonight across the region. Severe thunderstorms will be possible late this afternoon through this evening, with hail up to 2 inches, damaging winds to 75 mph, and tornadoes will be possible. Locally heavy rainfall and slow moving thunderstorms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue Thursday morning, ending in ND first but lingering in Minnesota into the afternoon. A few severe thunderstorms will be possible through the afternoon along and east of a line from Lake of the Woods to Otter Tail County. Hail to 1 inch and 60 mph winds would be the main threats. Locally heavy rainfall will also remain possible in Minnesota. Periodic thunderstorm chances will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:27 PM CDT | Tornado Warning | FGF | Roseau | 48 min |
| Jun 17, 6:07 PM CDT | Tornado Warning | FGF | Roseau | 13 min |
| Jun 17, 6:16 PM CDT | Special Weather Statement | FGF | Kittson | 59 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.